Why are Videx and Zerit still even on the market when we now have much better options?
Sep 6, 2010
I am married to a wonderful, loving man who lost a brother to AIDS in 1995. My husband says that when his brother was diagnosed in the late 80's/early 90's, the only treatments that were available were AZT, ddI, and ddC, and just before his death, d4T was a trial drug. Since my brother-in-law could not tolerate any of these drugs at all and there were no other options available, he perished very quickly and painfully without even being plagued by facial wasting. Now that we have come a long way in improving the life expectancy and quality of life of patients with HIV/AIDS, why are Zerit and Videx, which are so outdated and cause similar side effects to those of Hivid, still on the market when Hivid has been discontinued long ago? I think it is a real disgrace that, even after so many years of experience dealing with the epidemic, so many innocent, vulnerable people in underpriviledged countries are still knowingly exposed to the disfiguring and often irreversible side effects of these merciless drugs. Bristol Meyers-Squibb should be ashamed of itself to think that it can still make money off of medicines that they know (or should know, by now) can have a detrimental impact on the quality of life -- and possibly even on the lifespan -- on people who are struggling to survive. If more and more patients refuse to comply with their medicine schedules because of unbearable side effects and subsequently succumb to AIDS, I strongly feel that lawsuits may need to be filed against uncompassionate pharmeceutical companies for continuing to push these toxic drugs at these unfortunate people. I think the U.S. and other developed countries need to make more efforts towards helping AIDS patients in the third world to access more of the better, more tolerable cocktails we enjoy, so that they can not only survive longer but also have better quality lives.
My brother-in-law, whom I never met (my husband and I met in 2007), was only 34 at the time of his death. He was only infected with HIV a few years, and his virus was aggressive and fast-progressing. My husband says his brother did not experience any disfiguring side effects, but his main side effect was peripheral neuropathy, which was quite painful and made it difficult for him to walk or move. OI's included thrush and KS (inside his mouth), some wasting, and PCP; my mother-in-law says his T-cell count dropped as low as 6. My husband and I believe that, had better drugs such as Atripla, Isentress, Intelence, Prezista, etc., been available to his brother, he might have lived long enough to meet his new sister-in-law and be in our wedding party a little over a year ago.
So, what is your intake on the continued use of the remaining two "D"-drugs? Do you think that, as more new drugs continue to come through the pipeline, Zerit and Videx, like Hivid, will eventually disappear completely from the U.S. market? While I agree with most people that exposing oneself to HIV is a big mistake in the first place, we are all human and dealing with unforgiving side effects is not a just way to have to pay for it all.
Response from Dr. Pierone
These medications are sometimes prescribed by clinicians who have not kept up with advances in treatment. Also, there are patients who have been on these medications for many years and inertia (from patient or doctor) may delay a switch to a safer alternative. There are also patients with multi-drug resistant virus who benefit from one of these older nukes, but this scenario seldom occurs anymore. I don't think these medications will disappear completely, but the use will continue to dwindle.
From a global perspective, there has been a shift in the prescribing pattern away from these antiretroviral agents, and this trend should continue to accelerate.
I hope that this information helps and thanks for posting.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.